Skip to content
I need help!
avatar
ndw0317 posted:
I have been dealing with UC symptoms for 1.5 years now, but was only diagnosed with UC in April of 2012. I am currently on Asacol, 12 tablets a day and is doing nothing for me. The doctor statred me on Prednisone @ 40 mg / day and it helped a little, but not much. After 4 weeks of Prednisone, they now have me on a taper and things have gone from bad to disasterous. I have dropped 7 lbs in the last week (from 137 down to 130 adn I m 5' 8" tall) and am terribly dehydrated. I am swilling as much electrolyte water and diluted sports drinks as possible. I have not found any foods that 'calm' my gut: applesauce, bananas, rice and toast...go right through me and cause horrible cramping. So I am terified to eat anything for fear of excruciating abdominal pain and diarrhea (for the past 5 days I lost count after 15 movements/day). I don't sleep anymore: I am up from 1:30 am on, sometimes multiple times an hour w/ diarrhea.

Can comeone please suggest anything that can possibly help me? I am the end of my rope and am fearful of wasting away.
Reply
 
avatar
emmyschmemmy responded:
I'm really sorry to hear about your flare-up -- I have definitely been there and know what you're going through.

I'm not in any position to give advice about the kind of medicine you should be taking, so I'll refrain from that. What I will say is that Asacol wasn't working for me and it turned out that I was allergic to it which is why I wasn't seeing any results. I was also on prednisone for a long time (almost 6 months which is considered long-term use), so I think that your doctors are right to taper you off of it now. Steroids may make you feel better for a while but they have irreversible damage when you use them for a long time.

As far as diet goes, I know that it's tough to eat when you know that you'll end up in the bathroom shortly afterwards, but you need to keep up your nutrition. I recommend calling your doctor's office immediately to see if they have any advice or even supplements you can take. Since BRAT isn't working, maybe you could try a non-fat liquid diet? Things like broth and jello helped me keep up my energy when I was in a flare similar to yours a few years ago.

Good luck and keep your chin up -- this won't last forever! I hope you find a solution quickly.
 
avatar
heatherjazz2012 replied to emmyschmemmy's response:
Hi,
I sympathize. I was diagnosed with UC about 4 years ago. and have been suffering from a particularly bad flare that started November 2011. Been there and done the Asacol/prednisone/Canasa thing.Currently I'm on 6-MP with no side effects though not in remission. The use of VSL#3 probiotics http://www.vsl3.com/ (it used to be by prescription only but can be ordered OTC for a hefty price) and a really great powder supplement called ttp://www.thenaturalonline.com/metagenics-ultra-inflamx-original-25-7-oz-powder.html has really helped when in the throes of a really bad flare.
I also avoid fatty and overly fibrous veggies as well as (unfortunately) brown rice which seems to aggravate things during a flare. Eating small meals more often seems to help. Good luck and take care.
 
avatar
arbob5 replied to heatherjazz2012's response:
I was diagnosed with UC 4 years ago and after many flares, and many ups and downs, prednisone, etc. etc. etc., I am doing well now due to Lialda, and Dr. Swanson's Ultimate Formula Probiotics. This combination has done wonders for me. I was on prednisone for 3 years, started with a high dose which did ease the UC, but a taper started it all over again. As I said, many ups and downs. I always have a flare in the spring, and this year was no exception. Also, some have flare in the fall. Sounds like you had a fall flare and it never completely left you. Sorry about that. There is, no cure, but UC can be controlled with the right meds.

If you are at all interested in the probiotics I use, they can be purchased on line at swansonsvitamins.com. They have a three for one sale right now. As I said, the combo of Lialda (which is mesalamine & it's quite expensive) and the probiotics have made me quite comfortable. I'm not afraid to leave the house anymore, for fear of having an accident. Since I've been on these two meds, I do not have the urgency that was so awful.

Sometimes it takes more time to find the right combination of meds, but it can be done. Hopefully you will be successful and will find the answer to improve your UC. Diet is also important and that is a hit and/or miss thing. You are the only one who can tell what does and doesn't bother you. Keep track of different foods that you do tolerate well.

Keep us posted on how you are doing. If you have a good pharmaceutical insurance plan, perhaps Lialda would be the answer for you. When my gastro doctor prescribed it for me, he did give me some samples at first to see if they would help. He didn't want me to fill the prescription and find out they weren't doing the trick. Unfortunately, a lot of doctors do not get many samples anymore.

Good luck.
 
avatar
hannahleigh89 responded:
In my opinion, you need to talk to your doctor about increasing your dose of prednisone to a level that helps get your inflammation under control. 40mg sounds like a lot, but it isn't. Four weeks is also not nearly enough time to get most cases under control. If you really cannot eat anything and things are really as bad as you said, you need to be admitted for rehydration and stop eating or drinking anything for a few days. But none of that can safely be done without a doctor, so the first step would be reporting these symptoms to your doctor, or since it's now the weekend, going to the ER.


Spotlight: Member Stories

I was told I have crohns in 2003 at the age of 33. I believe I have had it longer than that I just didn't know what it was. I had never heard of i...More

Helpful Tips

Prednisone short term versus long term use!
Predinisone can be a very helpful anti-inflammatory drug when used over the shortest term use that is effective. Predisone and other ... More
Was this Helpful?
3 of 3 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.